Missouri, 2017

Flash Flooding and Flooding in Missouri, July 26 to 29, 2017

July 26 to 29, 2017 · NWS EAX · 26 events in 7 counties and zones

On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding. Some of the heaviest rain hit some of the most vulnerable parts of the city, namely Indian Creek near the Kansas and Missouri state line. in this location between 5 to 7 inches of rain fell over a roughly 3 hour period, causing Indian Creek at State Line Road to rise to 27.96 feet, a new record for that location. The result was businesses in that area becoming inundated with several feet of running water. Numerous car dealerships saw much of their merchandise go underwater at that location. A strip mall consisting of a restaurant among other businesses had water at least 6 feet deep. The restaurant owners tried to salvage their business, but had to flee to the roof in order to escape the rising waters around them. Local news televised a dramatic water rescue of the restaurant owners via motorized raft. For more information regarding this event see the following website: https://www.weather.gov/eax/July26-272017MajorFloodingAcrossKansasCityMetro .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 5:46 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 5:46 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Jul 26 2017

.Discussion...
Issued at 255 PM CDT WED JUL 26 2017

Widespread cloud cover and scattered showers have persisted
through the day likely in response to a mid/upper trough which is
currently pushing through the area this hour. The axis of this
trough appears to be over central Iowa and north central  and
will continue to move east with time. Ahead of the main cloud
shield temperatures have continue to rise to around 90 degrees
with dew points in the 70 to 75 degree range. This has allowed for
ML CAPE values to rise into the 2000 to 2500 J/kg range, and may
trigger some thunderstorm activity into central Missouri. This
likelihood is low mainly due to surface winds already veering
that area, but its still worth keeping an eye on that area for
later development. Behind the clouds temperatures have struggled
to make it to 80 degrees, thus the heat advisory concerns have
been minimized and the heat advisory cancelled earlier in the day.
Also behind this area of clouds have generally mitigated the
destabilization of the atmosphere in this area, and minimized the
chances for any severe weather later this evening. Despite the
minimized severe weather concerns the surface boundary that will
be the main player for activity later tonight is currently located
over SE Nebraska and will sag southward through the evening and
overnight. H85 winds out of the southwest will pick up later
tonight and be oriented roughly parallel to the surface boundary.
This will likely cause a second round of thunderstorm development
later tonight, mainly along the HWY 36 corridor, and more
generally across northern and western Missouri. PWAT values in the
2 to 2.5 inch range will make for efficient rain rates and
perhaps some training of storms. Expect widespread amounts
approaching 1 to 2 inches, with perhaps some isolated amounts or
narrow corridors having higher than 2 inch amounts. Flash flood
guidance across that region around 3 inches for 3 hours have
precluded much in the way of concern for widespread flash
flooding, but considering the conditions of the atmosphere and
potential for training storms have kept the flash flood watch in
effect through Thursday morning.

Once these storms move out of the area and the boundary sags south
cooler conditions will persist through the rest of the week and
the weekend. Next chance for rain comes early to middle part of
next week, but at this time it's looking like low end chances
across the region.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED JUL 26 2017

Expect an increase in SHRA and TSRA through the evening and
overnight hours. Increasing winds at around 2000 feet from the
southwest will feed the precipitation that develops and moves over
the terminals from Southeast Nebraska. Some cigs could drop to IFR
but will mainly be MVFR to VFR through the period. Vsbys to be
MVFR in areas of showers but VFR otherwise. Winds will be
southeast and light until around 16Z when they will become from
the northeast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Thursday morning for MOZ001>008-
     011>017-023>025.

&&

Discussion...Leighton
Aviation...Adolphson
Hazardous weather outlook, Jul 26, 11:57 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Wed Jul 26 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1257 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Dangerous heat is possible again today, mainly south of Highway 50.
 Strong storms are possible this evening across northeastern KS and
 northern MO. Flash flooding is possible this evening and overnight
 across northern MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 7 flood. Local standard time, as filed.

Flash Flood, Clay

When
July 26, 8:50 PM CST to 11:50 PM CST
Where
Clay County, 0.87 mi SW of Oakwood to 0.09 mi NW of North Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.170, -94.590

There were two water rescues in the vicinity of US 169 and State Highway 9 near Northmoor.

Flash Flood, Clay

When
July 26, 9:15 PM CST to July 27, 12:15 AM CST
Where
Clay County, 1.07 mi WSW of Gashland to 0.55 mi NW of Linden
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.222, -94.597

A water rescue was performed at US 169 and 68th street.

Flash Flood, Clay

When
July 26, 9:51 PM CST to July 27, 12:51 AM CST
Where
Clay County, 0.53 mi SE of Gladstone to 0.83 mi SSW of Pleasant Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.225, -94.472

US 169 was closed due to flash flooding in Pleasant Valley.

Flash Flood, Lafayette

When
July 27, 12:54 AM CST to 3:54 AM CST
Where
Lafayette County, 1.75 mi ENE of Odessa to 1.07 mi E of Odessa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.010, -93.940

Interstate 70 was closed at mile marker 38 due to flash flooding.

Flash Flood, Lafayette

When
July 27, 1:16 AM CST to 4:16 AM CST
Where
Lafayette County, 0.54 mi E of Wellington to 0.99 mi NE of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.130, -93.970

Water was over HWY 224 near Wellington.

Flash Flood, Jackson

When
July 27, 1:29 AM CST to 4:29 AM CST
Where
Jackson County, 1.64 mi W of Kansas City to 1.07 mi S of Kansas City Downtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.078, -94.600

Water was over Interstate 35 near Broadway, causing the interstate to shut down for a couple hours.

Flash Flood, Jackson

When
July 27, 1:29 AM CST to 4:29 AM CST
Where
Jackson County, 2.55 mi ENE of Kansas City to 2.33 mi ENE of Kansas City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.100, -94.530

A water rescue of two occupants in a vehicle took place at 12th and Jackson.

Flash Flood, Jackson

When
July 27, 1:33 AM CST to 4:33 AM CST
Where
Jackson County, 2.25 mi WSW of Leeds to 2.31 mi WSW of Leeds
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.040, -94.540

A water rescue took place at Cleveland and Emanuel Cleaver II Blvd near Country Club Plaza.

Flash Flood, Lafayette

When
July 27, 2:30 AM CST to 5:30 AM CST
Where
Lafayette County, 3.36 mi ESE of Odessa to 0.99 mi ENE of Odessa
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.981, -93.912

A citizen was rescued from the top of their car after it was swept into a ditch.

Flash Flood, Jackson

When
July 27, 2:38 AM CST to 5:38 AM CST
Where
Jackson County, 3.51 mi WNW of Dodson to 3.54 mi WNW of Dodson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.000, -94.590

There was a water rescue at the intersection of 72nd and Wornall.

Flash Flood, Lafayette

When
July 27, 2:49 AM CST to 5:49 AM CST
Where
Lafayette County, 0.92 mi SSW of Napoleon to 1.85 mi SSE of Waverly
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.119, -94.079

According to the fire department and emergency management of Lafayette County, several roads were under water due to heavy rain induced flash flooding.

Flash Flood, Jackson

When
July 27, 2:51 AM CST to 5:51 AM CST
Where
Jackson County, 3.5 mi NW of Dodson to 3.61 mi NW of Dodson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.020, -94.570

A water rescue took place at 58th and Troost in KCMO.

Flash Flood, Jackson

When
July 27, 3:06 AM CST to 6:06 AM CST
Where
Jackson County, 3.82 mi W of Dodson to 3.05 mi NW of Holmes Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.990, -94.600

Ward Parkway was closed due to flash flooding.

Flash Flood, Lafayette

When
July 27, 3:41 AM CST to 6:41 AM CST
Where
Lafayette County, 1.07 mi W of Bates City to 1.33 mi W of Bates City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.000, -94.090

A water rescue took place on Golden Belt Road along Horseshoe Creek. 7.11 inches of rain fell at this location.

Flash Flood, Jackson

When
July 27, 4:00 AM CST to 9:00 AM CST
Where
Jackson County, 1.81 mi W of Holmes Park to 1.29 mi NW of Red Bridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.947, -94.583

After 5 to 7 inches of rain fell across Kansas City in 3-6 hours, one of the hardest hit areas in the Kansas City Metro was along Indian Creek near 103rd and Wornall. Several car dealerships in that area had merchandise inundated and washed away due to the record flood for Indian Creek. Also at that intersection was a restaurant that had two of its owners trapped in the rafters of the business as waters rushed into the building. The owners were rescued by fire fighters when they rode a motorized raft to the building and extracted the owners through the roof. This rescue took place on live television. This narrative was not unique to this location, as water rescues took place in numerous areas across Kansas City. The value of loss is tremendous, but no value has been submitted.

Flash Flood, Lafayette

When
July 27, 4:38 AM CST to 7:38 AM CST
Where
Lafayette County, 2.7 mi NNW of Chapel Hill to 3.79 mi SW of Bates City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.956, -94.090

Highway TT was impassible near Bates City, due to flash flooding.

Flash Flood, Cass

When
July 27, 4:52 AM CST to 7:52 AM CST
Where
Cass County, 0.24 mi NNW of Avon to 2.28 mi SE of Gowdy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.823, -94.281

Numerous roads in Pleasant Hill were impassible due to flash flooding.

Flash Flood, Johnson

When
July 27, 6:10 AM CST to 9:10 AM CST
Where
Johnson County, 2.04 mi ESE of Latour to 1.99 mi S of Latour
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.622, -94.084

Missouri Route 2 was closed in both directions due to flash flooding.

Flash Flood, Bates

When
July 27, 6:30 AM CST to 9:30 AM CST
Where
Bates County, 1.34 mi W of Spruce to 1.02 mi NNE of Nyhart
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.266, -94.154

Missouri HWY 52 was closed in both directions near Butler, due to flash flooding from heavy rain.

Flood, Cass

When
July 27, 3:18 PM CST to 9:18 PM CST
Where
Cass County, 3.4 mi SE of Freeman to 2.83 mi WNW of Lone Tree
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.590, -94.450

A large furniture truck was stuck in flooded waters along E 293rd Street just west of S Grand River Road. Two occupants of the truck were stranded and needed rescue from local emergency crews. The rescue was caught on live TV.

Flood, Cass

When
July 27, 5:10 PM CST to 11:10 PM CST
Where
Cass County, 0.54 mi W of Pleasant Hill to 0.85 mi WSW of Pleasant Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.780, -94.280

Highway 58 near the Cass County Fairgrounds was flooded due to Big Creek flowing out of its banks.

Flood, Lafayette

When
July 27, 9:19 PM CST to July 28, 3:19 AM CST
Where
Lafayette County, 0.88 mi SW of Napoleon to 1.56 mi NE of Chapel Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.123, -94.084

Numerous roads were closed across Lafayette County. Route FF near HWY D was closed in both directions between Bates City and Odessa. Missouri HWY 224 was closed in both directions west of Lexington. Missouri HWY 13 was closed in both directions near Page City Road.

Flood, Bates

When
July 28, 3:25 AM CST to 9:25 AM CST
Where
Bates County, 0.88 mi NW of Butler to 1.56 mi SSE of Spruce
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.260, -94.340

Missouri HWY 52 was closed in both directions near Butler.

Flood, Henry

When
July 28, 9:28 PM CST to July 29, 2:28 AM CST
Where
Henry County, 0.84 mi SSE of Germantown to 0.87 mi NNE of Germantown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.289, -94.015

Route K was closed in both directions.

Flood, Henry

When
July 28, 9:30 PM CST to July 29, 3:30 AM CST
Where
Henry County, 2.54 mi NW of Norris to 2.52 mi ESE of Blairstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.545, -93.934

Route N near Blairstown was closed in both directions.

Flood, Johnson

When
July 28, 9:34 PM CST to July 29, 3:34 AM CST
Where
Johnson County, 6.46 mi NE of Elm to 5.73 mi SE of Latour
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.926, -93.980

Numerous roads across Johnson County were closed due to heavy rain. Route M in both directions was closed near Road OO along Honey Creek. Route B was closed due to flooding on Big Creek. Route E was closed along the Blackwater River. Missouri HWY 23 was closed along the Blackwater River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714884, 714885, 714886, 714887, 714888, 714889, 714890, 714891, 714892, 714893, 714894, 714895, 714896, 714897, 714883, 714898, 714899, 714900, 714981, 714982, 714983, 714984, 714985, 714987, 714988, 714989.